Maine, 2006

Damaging Wind in Maine, July 28, 2006

July 28, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 12:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 28, 12:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
140 PM EDT FRI JUL 28 2006

.SYNOPSIS...ANOTHER WEAK WEATHER DISTURBANCE WILL TRACK ACROSS
THE STATE THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL APPROACH
LATE TONIGHT AND WILL MOVE ACROSS THE REGION SATURDAY. HIGH
PRESSURE WILL MOVE THE REGION ON SUNDAY. ANOTHER COLD FRONT IS
EXPECTED TO MOVE ACROSS STATE ON MONDAY.

&&

.UPDATE...
OBSERVATIONS...RADAR AND SATELLITE INDICATE A STRONG UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHERN NY/VT AND NH AT CURRENT TIME.
HEAVY PRECIPITATION BANDING IS PRODUCING HEAVY AMOUNTS OF RAINFALL.
CURRENT GUIDANCE SUGGEST THIS SAME SYSTEM WILL MOVE INTO CENTRAL
MAINE LATE THIS AFTERNOON AND EARLY EVENING. THE SLOW NATURE OF THIS
SYSTEM WILL ALLOW FOR SIGNIFICANT RAINS AND THEREFORE THE THREAT OF
FLASH FLOODS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL
LOCATIONS IN THE CWA EXCEPT THE NORTHERN CROWN.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN FOCUS WILL BE EXTENT OF CONVECTION THIS AFTERNOON INTO EARLY
TONIGHT. THERE THE POTENTIAL FOR SOME ISOLD SVR TSTMS MAINLY
ACROSS CNTL & INTERIOR DOWNEAST SECTIONS. SLGT RISK FROM SPC IS
ACROSS GYX/S SRN PORTION OF THE CWA.

USED THE RUC TO START OUT THE MRNG AS IT WAS VERIFYING WELL PER
RADAR & SATL IMAGERY & THEN WENT W/THE WRF UP THRUOGH 00Z. FROM
00Z TO 12Z...A BLEND OF THE WRF & GFS WAS USED. BEST CHCS FOR STG
TSRA ACTIVITY WILL BE FROM MLT TO BAXTER STATE PARK ON S TO BGR
THIS AFTERNOON INTO TONIGHT W/CAPES APCHG 1200 J/KG & TTS HITTING
NEAR 50. KIS RUN INTO THE MID 30S. HIGH PWS NEARING 2 INCHES
W/LIGHT SWLY WINDS THROUGH 10K FT. LOOKS LIKE HIGH WBZS (>11,500
FT) AND FZG LVLS ABV 14K FT. SHEAR IS MODEST W/STG WINDS GUSTS
POSSIBLE IN STGR STMS. BETTER THREAT LOOKS TO BE VERY HEAVY
RAINFALL LEADING TO THE POTENTIAL FOR FLASH FLOODING. CELLS COULD
TRAIN OVER THE SAME AREA SIMILAR TO THURSDAY. WENT W/LIKELY POPS
ACROSS CNTL & DOWNEAST AREAS W/JUST A CHC ACROSS THE N. BOOSTED
TEMPS UP A FEW DEGREES MAINLY ACROSS NRN AREAS WHERE MORE SUN IS
POSSIBLE.

THINGS WILL WIND DOWN AFTER 03Z AS SFC TROF & VORTICITY MAX MOVE
ON TO THE E. A SLIGHT COOLDOWN FROM LAST NIGHT W/THE PASSAGE OF
THE TROF. HOWEVER...MINS & DEWPOINTS WILL STILL RUN IN THE 60S.
WENT AHEAD & CARRIED FOG ONCE AGAIN TONIGHT INTO EARLY SATURDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT PROGGED TO SWING ACROSS THE FA ON SAT W/ LATEST 00Z
MODEL SUITE TIMING IN GUD AGREEMENT W/ ERLY RUN... APPEARS ANOTHER
ROUND OF CONVECTION ON TAP FOR THE FA AND HAVE MADE FEW CHANGES
TO THE INHERITED GRIDS... TDS REMAIN QUITE JUICY THRU SAT AND
STENGTH OF FRONT...SOME UPPER SUPPORT AND FAVORABLE FCST SOUNDING
PROFILES EVEN SUGGEST ANOTHER ROUND OF SEVERE A POSSIBILITY... IN
ANY CASE...C0NVECTION SHOULD WIND DOWN FROM NW TO SE LATER SAT AND
SAT EVE AS THE COLD FRONT MOVES S AND E OF THE FA. DRIER AIR AND
COOLER TEMPS ARRIVE SAT NGT INTO SUN...

&&

.AVIATION...
AM FOG/STRATUS ACROSS MUCH OF THE REGION ATTM AND XPCT THIS TO
DISSIPATE THIS AM AS HEATING/MIXING TAKE OVER. WILL INCLUDE
MENTION OF SHOWERS ACROSS THE NORTH LATER THIS AFTN W/ HINT OF
CONVECTION FROM HUL S. ANOTHER ROUND OF IFR XPCTD AGAIN TNGT W/
LITTLE CHANGE IN BL CONDS...

&&

.MARINE...

WENT AHEAD & HOISTED SCA FOR HAZARDOUS SEAS THIS AFTERNOON INTO
TONIGHT W/SEAS FCST TO GO TO 6 FT LATER TODAY. WAVEWATCH WAS
HANDLING THINGS PER 06Z SO THE DECISION WAS TO LEAN W/IT. WRF12
WINDS WERE USED W/ADJUSTMENTS. BROUGHT WINDS UP TO 15 TO 20 KTS
THIS AFTERNOON INTO TONIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH FOR MEZ003>006-010-015>017-029>032 FROM
THROUGH SATURDAY MORNING...
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 3 PM
     FRIDAY TO 8 AM SATURDAY.

&&

UPDATE...LERICOS
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...KHW
AVIATION...KHW/WEITLICH
Hazardous weather outlook, Jul 28, 4:20 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
520 AM EDT FRI JUL 28 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-290930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
520 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY INTO
THIS EVENING. THE MAIN THRUST OF THE ACTIVITY WILL BE ACROSS THE
CENTRAL AND INTERIOR DOWNEAST AREAS OF MAINE. SOME THUNDERSTORMS
WILL CONTAIN GUSTY WINDS AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
COULD REACH 2 INCHES PER HOUR LEADING TO THE THREAT FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY INTO
SATURDAY NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY
ANY RAINFALL OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

HEWITT

In the hours before

Local storm report, Jul 28, 9:26 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1026 AM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MADAWASKA               47.36N 68.32W
07/27/2006                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

STUREY
Local storm report, Jul 28, 9:31 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1031 AM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      SAINT FRANCIS           47.17N 68.89W
07/27/2006                   AROOSTOOK          ME   TRAINED SPOTTER

            DEBRIS FLOW...MUDSLIDE...ONTO PARTS OF ROUTE 161.

&&

STUREY
Special weather statement, Jul 28, 12:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
155 PM EDT FRI JUL 28 2006

MEZ004>006-010-011-015>017-029>032-281900-

AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

155 PM EDT FRI JUL 28 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN SOUTHERN
AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

AT 155 PM EDT...DOPPLER RADAR INDICATED AN INCREASING AREA OF
SHOWERS AND THUNDERSTORMS MOVING FROM SOUTHWESTERN MAINE INTO
DOWNEAST MAINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD DURING THE COURSE OF THE AFTERNOON AND CONTINUE INTO
THIS EVENING. VERY HEAVY DOWNPOURS...WITH SOME PONDING IN LOW LYING
AREAS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ACCOMPANY THESE
STORMS.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4563 6997 4420 6921 4486 6697 4610 6768

BLOOMER

The radar

The Portland,ME radar (KGYX), 156 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 28, 1:30 PM EST
Where
Penobscot County, Bangor
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.800, -68.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526704.